Hail, Fremont
- When
- May 23, 1:43 PM CST
- Where
- Fremont County, 3.81 mi SW of Sidney
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.711, -95.701
Severe thunderstorms developed along a cold front over southeast Nebraska and southwest Iowa. The severe reports generally consisted of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms developed along a cold front over southeast Nebraska and southwest Iowa. The severe reports generally consisted of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 9:38 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1038 AM CDT WED MAY 23 2007 .UPDATE... DIFFICULT FORECAST FOR THIS AFTERNOON. ATMOSPHERE WILL DESTABILIZE SOME THIS AFTERNOON...BUT MAIN LIFT DOES NOT MOVE OVER THE AREA UNTIL AFTER 00Z. LATEST WATER VAPOR IMAGERY SHOWED A VERY STRONG DISTURBANCE OVER SERN UT AND WRN CO. A CLOSED LOW WAS NEAR THE ND/SD/MT BORDER. 850 MB MOIST AXIS STRETCHED FROM TX ACROSS OK... ERN KS AND IA INTO MN. AT THE SURFACE...A SLOW MOVING COLD FRONT STRETCHED FROM WRN MN INTO ERN NE...ACROSS KS AND INTO THE PNHDL OF TX. DEWPOINTS WERE IN THE 60S AHEAD OF THE FNT. BEST CHANCES FOR SEVERE WEATHER AND HEAVY RAIN ARE OVER ABOUT THE SOUTHEAST 2/3 OF THE AREA. HEAVIEST RAIN WILL BE OVERNIGHT AND WILL NEED TO CONSIDER A FLASH FLOOD WATCH FOR PARTS OF THE AREA. WILL PROBABLY UPDATE TEXT PRODUCTS AGAIN EARLY AFTERNOON. && .AVIATION... MARGINAL VFR CEILINGS OVER THE AREA AT MID/LATE MORNING WILL BE LIFTING A LITTLE THIS AFTN...BUT STILL EXPECT SOME AREAS OF MARGINAL VFR. VISIBILITIES COULD BE IFR WITH TSTM ACTIVITY THIS EVENING AND OVERNIGHT...AND WILL ALSO PROBABLY SEE SOME IFR CEILINGS AFTER MIDNIGHT. && .PREV DISCUSSION... /ISSUED 300 AM CDT WED MAY 23 2007/ DISCUSSION... TIMING AND POSITION OF FRONTAL BOUNDARIES WILL REMAIN MAIN FORECAST CHALLENGE IN THE SHORT TERM. FRONTAL BOUNDARY EXTENDED FROM EASTERN SOUTH DAKOTA THROUGH EASTERN NEBRASKA AND WESTERN KANSAS AT 07Z. CONVECTION WHICH HAD DEVELOPED OVER CENTRAL NEBRASKA LATE YESTERDAY AFTERNOON ALONG THE FRONT WAS NOW OVER NORTHEAST NEBRASKA INTO CENTRAL KANSAS. NEBRASKA CONVECTION HAS GENERALLY BEEN WEAKENING WITH TREND EXPECTED TO CONTINUE AS COMPLEX MOVES EAST ACROSS THE AREA THIS MORNING. LATEST MODELS CONTINUE TO INDICATE BOUNDARY STALLING OUT ACROSS THE AREA TODAY AS SECONDARY FRONT APPROACHES FROM THE NORTHERN PLAINS. WILL CARRY SCATTERED RW-/TRW- FOR EASTERN PORTIONS OF THE AREA EARLY THIS MORNING WITH SOME BREAK EXPECTED BEFORE REDEVELOPMENT LATE THIS AFTERNOON. LOCATION UNCERTAIN AT THIS TIME DEPENDING ON HOW SURFACE FRONTS INTERACT AND TIMING OF SHORTWAVE ENERGY...BUT LATEST INDICATIONS PLACE IT SOMEWHERE NEAR WESTERN BORDER OF THE CWA. CHANCE OF SEVERE STORMS LATE AFTERNOON INTO THE EVENING AS WELL AS HEAVY RAIN TONIGHT. DAY SHIFT WILL HAVE HONOR OF DELINEATING SPECIFIC AREA FOR ANY FLOOD WATCH BUT LATEST HPC GUIDANCE POINTS TO SOUTHEAST NEBRASKA INTO WEST CENTRAL IOWA. HAVE CONTINUED TO CARRY HIGHEST POPS FOR WEDNESDAY NIGHT PERIOD WITH NAM LINGERING POPS ACROSS MUCH OF THE AREA THROUGH THURSDAY MORNING. GFS A BIT FASTER IN MOVING THE PRECIP OUT ON THURSDAY...OPPOSITE OF SOLUTIONS FROM PREVIOUS 00Z RUN. TEMPERATURES TRENDED TOWARD BLEND OF 00Z MODELS WITH ONLY MINOR CHANGES FROM PREVIOUS FORECAST. TIMING PROBLEMS REMAIN AN ISSUE IN THE EXTENDED PERIOD WITH 00Z MODELS SLOWING RETURN OF POPS TO SATURDAY NOE INSTEAD OF FRIDAY. NO CHANGES TO THIS PORTION OF THE FORECAST. AVIATION... OUTFLOW-DRIVEN CONVECTION WILL CONTINUE TO SWEEP THROUGH EASTERN NEBRASKA CAUSING MVFR/IFR CIGS/VSBYS WITHIN THE RAIN AREAS. OVERALL LOW LEVEL MOISTURE AND SOUTH WINDS HAVE DELIVERED MVFR CIGS ACROSS THE AREA...AND EXPECT THOSE CIGS TO GRADUALLY LIFT TO VFR DURING THE 15Z TO 18Z TIME FRAME. COLD FRONT DRIFTING FROM CENTRAL INTO EASTERN NEBRASKA WILL PROVIDE FOCUS FOR CONVECTION DURING THE AFTERNOON AND OVERNIGHT. WHERE EXACTLY FRONT WILL STALL AND CONVECTION WILL FIRE IS STILL IN QUESTION...ESPECIALLY GIVEN THIS MORNINGS CONVECTION...BUT STRONG THUNDERSTORMS ARE LIKELY NEAR THE FRONT AFTER 00Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && 48
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 141 PM CDT WED MAY 23 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240000- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 141 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE DESTABILIZED EARLY THIS AFTERNOON AND THUNDERSTORMS DEVELOPED ALONG AND AHEAD OF A FRONTAL SYSTEM THAT IS OVER THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO THIS EVENING. SOME STORMS COULD PRODUCE HAIL AND GUSTY WINDS...MAINLY SOUTHEAST OF A LINE FROM BEATRICE TO HARLAN IOWA. THE CHANCE FOR THUNDERSTORMS SHOULD INCREASE DRAMATICALLY THIS EVENING AND TONIGHT...AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. A SLOW MOVING FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING AND TONIGHT. SOME SEVERE STORMS ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. AS THE NIGHT PROGRESSES...THE THREAT FOR HEAVY RAIN AND FLOODING WILL INCREASE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING OVER EASTERN PARTS OF THE AREA BEFORE MOVING OUT DURING THE AFTERNOON. THE WEATHER PATTERN THROUGH THE MEMORIAL DAY WEEKEND LOOKS SOMEWHAT UNSETTLED WITH VARYING THUNDERSTORM CHANCES. AT THIS TIME...FRIDAY NIGHT AND SATURDAY SEEM TO HAVE THE HIGHEST THUNDERSTORM CHANCES... ALTHOUGH STORMS CAN NOT BE RULED OUT LATE SUNDAY OR ON MEMORIAL DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. MILLER
The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
4 hail. Local standard time, as filed.
Hail up to 1 inch in diameter fell for several minutes in the Red Oak area.
Hail around 3/4 inches in diameter was reported from just north through northeast of Stanton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23119, 23120, 23121, 23122.